Virginia, 2016

Damaging Winds in Virginia, June 2, 2016

June 2, 2016 · NWS RNK · 3 events in 3 counties and zones

The region had been dominated by high pressure. Under southerly flow, ample moisture moved into the region and temperatures reaching into the 80's provided the instability ahead of a cold front which would serve as the triggering mechanism for a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The region had been dominated by high pressure. Under southerly flow, ample moisture moved into the region and temperatures reaching into the 80's provided the instability ahead of a cold front which would serve as the triggering mechanism for a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 2:10 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 2:10 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT THU JUN 2 2016

.SYNOPSIS...
Tropical depression Bonnie will drift north off the Outer Banks
tonight ahead of a weak cold front approaching from the
northwest. This front should cross the area Friday into Friday
night before lifting back north ahead of a much stronger cold
front that will pass through the region Sunday. Drier and somewhat
cooler weather is expected next week following Sunday's frontal
passage.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Bands of convection have fired across the southern Blue Ridge along an
axis of 1500 J/KG MUCAPE, and continue to fill in farther west along
the I-77 corridor where moisture convergence remains strong ahead of a
weak boundary just west of the ridges. Latest HRRR continues to
organize the clusters of deeper convection over the west and eventually
slides coverage east into weak subsidence lingering east of the Blue
Ridge over the next few hours. These again primarily slow moving very
heavy rain producers although cells remain a bit deeper today given
slightly better support under unidirectional flow. This supports
bumping pops to likely or higher in all except the far southeast with
potential to see added redevelopment off outflow west until instability
is completely worked over. Some solutions then tending to remove any
leftover shra/tsra shortly after dark while others including the Nam
and HRRR keep at least some showers around until after midnight so
leaving in decent pops into the overnight. Otherwise expecting another
round of dense fog espcly in spots that saw heavy rain. Lows again
similar to the past few nights with low/mid 60s except for a few 50s
in the valleys.

Surface cold front approaches from the west Friday preceded by decent
westerly flow aloft and limited upper support as heights start to rise.
Models again show best moisture convergence developing across the west
during the afternoon near the front and less in the lee of the Blue
Ridge under weak downsloping. Best progged instability also a bit less
than today and mainly across the south and east. Latest ECMWF also has
deeper convection developing just east of the area so plan to trend
pops toward likelys west early on...then eastern zones during the
afternoon with mainly chance in between. Given possible slower
development in the wake of storms from today as the current weak wave
kicks east...expecting quite a bit of heating under weak downsloping.
This may allow highs to push 90 across the Piedmont and mostly 80s
elsewhere.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 130 PM EDT Thursday...

Potential lull in convection may occur Friday night into the first part
of Saturday as the surface front folds to the south while the 850 mb
baroclinic zone remains just north. Still expect to see some widely
scattered shra/tsra Friday evening as the low level boundary crosses,
but given limited upper support as heights start to rise, not expecting
widespread deep convection at this point. Otherwise decreasing pops
into the overnight with another round of fog.

Front will lift slowly back north during Saturday allowing deeper warm
advection to take shape as shortwave ridging aloft starts to slide east
and weaken. However forcing not all that great until late in the day
with convection likely driven via thermodynamics and the flow turning
more southwest which should help pop bands again along the Blue Ridge.
Therefore will carry low pops to initialize on Saturday then
edging up to higher chances out east and low likelys western
ridges by late in the day. Otherwise becoming partly sunny and
still quite warm/muggy with highs 80-85 mountains, and mid/upper
80s out east.

Main problems look to develop Saturday night and moreso perhaps on
Sunday ahead of the next strong upper trough approaching from the
northwest that will drive another surface cold front into the region by
late Sunday. Energy shearing northeast out of the residual upper system
to the southwest will work up ahead of the boundary Saturday night.
Models show increasing shower coverage Saturday night with embedded
deeper convection as winds aloft back and shear increases. This may
result in some late night severe threat if storms can organize. Best
shot at deeper convection will occur Sunday as the surface front
coincides with residual tropical moisture. However still questions with
the timing of the pre-frontal convection as guidance shows quite a bit
of deeper moisture over the west with better instability out east
during the afternoon. Appears may be a scenario where early morning
coverage fades crossing the ridges before evolving back to multiple
bands in the afternoon with the deeper convection and best severe
potential out east. Kept temps closer to the cooler consensus in the
west where should stay in the 70s while the east bounces back into the
low/mid 80s especially if afternoon showers are slower.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1230 PM EDT Thursday...

A much drier and comfortable reprieve from showers and high humidity
will be in store next week as a series of cold fronts drive cooler air
into the region through midweek. Will initially have some leftover
showers/storms especially east Sunday night as the first cold front
gets booted east in advance of a piece of upper troffiness sliding
through the Ohio Valley. Appears most of this rainfall will taper after
midnight Sunday night leaving a few cool advection upslope showers over
the northwest into early Monday. Main push of the upper cold pool looks
to occur on Tuesday with an upper low rotating through the Great Lakes
and in turn propelling a secondary stronger cold front across the area
early Tuesday. This should bring another round of gusty west winds with
850 mb temps dropping to near 10-12 deg/C which is not quite as cool as
seen yesterday. However much lower dewpoint air should result in dry
weather outside of a few added upslope post frontal showers northwest
Tuesday/Tuesday night. Surface high pressure builds in Wednesday into
Thursday, as the upper trof starts to lift out, before sliding to the
east allowing continued tranquil weather with a slow rebound in
temperatures by Thursday. Overall still looking at highs mostly 70s
mountains to low 80s east with the coolest day likely Wednesday when
some highs may stay in the 60s at elevation. Lows mostly in the 50s
except some coolish 40s in the valleys early Wednesday/Thursday.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1240 PM EDT Thursday...

Cloud build-ups will continue across the mountains this afternoon
with more widespread cumulus gradually spreading east as lift
crosses in from the west. This has already led to widely scattered
convection along the southern Blue Ridge and expect more in the
way of widespread coverage from west to east through the afternoon
and early evening. However whether or not any storms will directly
impact any given airport remains in question. Thus will continue
to use more of a vicinity mention or tempo in sites that look to
have the greatest threat per release coverage. Still appears that
many western sites could see a period of MVFR or worse with
perhaps multiple rounds of convection into the evening. A bit more
of a delay to the onset of shra/tsra across the east with coverage
east of the Blue Ridge likely not increasing until late afternoon.

Clusters/bands of convection may be slow to fade until after
midnight when will trend back toward areas of fog overnight.
However similar to last night, western locations may see limited
coverage due to debris clouds while things remain drier out east
and outside of any onshore flow as seen early this morning. Still
appears that most excluding KROA will see a period of sub-VFR with
westerly flow perhaps even resulting in fog/low clouds at KBLF.
Elsewhere appears more in the way of typical radiative cooling
nature fog in store given so much moisture around.

A slow moving cold front will try to cross the mountains from the
Ohio Valley late tonight, but will likely stall, becoming nearly
stationary across the Mid-Atlantic Friday. This will likely give
way to added showers and storms by the afternoon with best
coverage over the north/west to start and eventually southern and
eastern sections as the front sags in. Again think will transition
to VFR during the morning before seeing added build-ups and
convection get going in the afternoon.

EXTENDED DISCUSSION...

A much stronger/faster moving front will cross the area Saturday
night or Sunday. Sunday's strong frontal passage will result in
a greater coverage of showers and storms with the potential for
stronger storms pending timing of the front. After the front moves
east of the area...a much drier airmass will overtake the region
for next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/PM
Hazardous weather outlook, Jun 2, 2:40 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUN 2 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-031945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
340 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING BANDS OF SHOWERS AND STORMS WILL PERSIST INTO THIS
EVENING. A FEW OF THE STORMS COULD BE NEAR SEVERE LIMITS WITH
LOCALLY STRONG WINDS AND HAIL. VERY HEAVY RAINFALL WILL ALSO POSE
THE THREAT FOR FLASH FLOODING ESPECIALLY ACROSS THE MOUNTAINS AND
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY AND
SATURDAY. A BETTER CHANCE FOR STRONG TO SEVERE STORMS EXISTS
SUNDAY...ESPECIALLY FOR AREAS EAST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 2:43 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT THU JUN 2 2016

VAZ018-022-022030-
CRAIG-ROANOKE-
343 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN
CRAIG...NORTHEASTERN CITY OF SALEM AND NORTHWESTERN ROANOKE
COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM PRODUCING VERY HEAVY
RAINFALL WAS NEAR CATAWBA...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM...
CATAWBA...
SINKING CREEK...
ABBOTT...
AND BRADSHAW.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
HAZARDOUS TRAVEL CONDITIONS AND LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3744 8005 3742 8007 3741 8006 3740 8004
      3731 8001 3730 8025 3742 8028 3748 8006
TIME...MOT...LOC 1942Z 263DEG 6KT 3737 8018

JJM
Special weather statement, Jun 2, 2:47 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU JUN 2 2016

VAZ011-WVZ044-022030-
GILES-MONROE-
347 PM EDT THU JUN 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GILES AND
SOUTHWESTERN MONROE COUNTIES...

AT 346 PM EDT...STRONG THUNDERSTORMS PRODUCING TORRENTIAL
RAINFALL WERE LOCATED OVER NARROWS...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND INTERIOR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3729 8081 3742 8081 3746 8077 3749 8060
      3729 8059
TIME...MOT...LOC 1946Z 263DEG 6KT 3734 8077

JJM
Special weather statement, Jun 2, 3:06 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT THU JUN 2 2016

VAZ019-020-022045-
BATH-ALLEGHANY-
406 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BATH AND NORTHEASTERN
ALLEGHANY COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM PRODUCING VERY HEAVY
RAINFALL WAS OVER HOT SPRINGS...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE...
HOT SPRINGS...
MILLBORO...
WARM SPRINGS...
AND NIMROD HALL.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3797 7956 3796 7958 3793 7961 3790 7963
      3779 7975 3793 7998 3811 7977
TIME...MOT...LOC 2006Z 307DEG 13KT 3799 7980

JJM
Special weather statement, Jun 2, 3:07 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU JUN 2 2016

NCZ019-020-022030-
WILKES-YADKIN-
407 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YADKIN AND
SOUTHEASTERN WILKES COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS NEAR BUCK SHOALS...MOVING
EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKS CROSSROADS...
BUCK SHOALS...
AND SWANCREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3606 8098 3617 8095 3619 8071 3605 8075
TIME...MOT...LOC 2007Z 271DEG 11KT 3610 8089

DS
Special weather statement, Jun 2, 3:40 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU JUN 2 2016

VAZ024-022145-
ROCKBRIDGE-
440 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE CITY OF
LEXINGTON...ROCKBRIDGE...AND CITY OF BUENA VISTA...

AT 439 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF VESUVIUS TO NEAR ROCKBRIDGE BATHS...
AND MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
ROCKBRIDGE BATHS...
COLLIERSTOWN...
AND VESUVIUS.

THIS INCLUDES VMI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3792 7919 3789 7915 3786 7915 3780 7918
      3779 7920 3781 7923 3779 7927 3766 7935
      3763 7940 3781 7964 3783 7962 3785 7961
      3787 7964 3800 7934
TIME...MOT...LOC 2039Z 297DEG 32KT 3801 7919 3789 7950

RAB
Special weather statement, Jun 2, 4:09 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT THU JUN 2 2016

VAZ018>020-023-022215-
CRAIG-BATH-BOTETOURT-ALLEGHANY-
509 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CRAIG...
SOUTHWESTERN BATH...CITY OF COVINGTON...NORTHWESTERN BOTETOURT
AND ALLEGHANY COUNTIES...

AT 508 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED ALONG A
LINE FROM NEAR DOUTHAT STATE PARK TO NEAR COVINGTON TO POTTS
CREEK...AND MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
EAGLE ROCK...
AND ORISKANY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3791 7963 3787 7965 3786 7961 3783 7962
      3760 7977 3753 8021 3758 8030 3762 8022
      3766 8028 3769 8030 3773 8026 3779 8010
      3802 7984
TIME...MOT...LOC 2108Z 301DEG 32KT 3788 7975 3771 7995 3761 8023

RAB

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
June 2, 4:14 PM EST to 4:17 PM EST
Where
Rockbridge County, 0.88 mi NE of Aqua to 0.58 mi E of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.880, -79.340

In Fairfield, a spotter reported that a tree was blown down over Red Hill Rd. near US 11. Another tree and several large tree limbs were blown down by thunderstorm winds over Decatur Road.

Thunderstorm Wind, Appomattox

When
June 2, 6:10 PM EST
Where
Appomattox County, 1.3 mi ESE of Bent Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.520, -78.810

Thunderstorm winds blew down one tree down along Route 60 near Bent Creek.

Thunderstorm Wind, Buckingham

When
June 2, 6:30 PM EST
Where
Buckingham County, 0.55 mi W of Buckingham
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
37.550, -78.560

Thunderstorm winds broke a four foot long large tree limb in Buckingham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639462, 639463, 639464.